We treated a patient with a 30-year history of ethanol and benzodiazepine abuse who, on emerging from general anesthesia, was combative and confused. Our working diagnosis was acute ethanol withdrawal, and the patient received intravenous (i.v.) propofol, and midazolam. Initially small doses (10 to 20 mg) of propofol, combined with a midazolam infusion (50 mg/hr), produced sedation. Later, however, the patient became increasingly combative, confused, hypertensive, and tachycardic despite an i.v. propofol infusion at doses up to 1,000 micrograms/kg/min (total propofol dose: 1,755 mg). Immediate sedation was produced by thiopental bolus (500 mg) and i.v. infusion (200 mg/hr). The implication of the patient's initial appropriate response to propofol, followed by the lack of effect when much higher doses were employed, is discussed. While tachyphylaxis has been reported after long-term propofol use, we believe this to be the first case of acute tachyphylaxis.